Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS Green Bay, WI

July 19, 2020Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 19, 2020, 3:46 AM CDT for Door County, Wisconsin. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 3:46 AM CDT (08:46 UTC)
Expired
Jul 19, 2020, 4:30 AM CDT
In force
44 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Door County, WI

The radar

The Green Bay radar (KGRB), 104 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:53 AM CDTTSTM WND DMGSturgeon Bay, WIA FEW TREES DOWN IN CARLSVILLE, STURGEON BAY AND EGG HARBOR. DELAYED REPORT. TIME ESTIMATED BY RADAR.
Jul 19, 3:58 AM CDTTSTM WND GST 40Sturgeon Bay, WIDOOR COUNTY CHERRYLAND AIRPORT.
Jul 19, 4:00 AM CDTHAIL 0.253 W Ephraim, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 9:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KGRB 190846
SVRGRB
WIC029-190930-
/O.NEW.KGRB.SV.W.0044.200719T0846Z-200719T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
346 AM CDT Sun Jul 19 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Door County in northeastern Wisconsin...

* Until 430 AM CDT.

* At 346 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Egg Harbor to 10 miles
  northwest of Sturgeon Bay to 12 miles east of Oconto, moving east
  at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sturgeon Bay, Jacksonport, Ephraim, Egg Harbor, Newport State Park,
  Whitefish Bay, Brussels, Baileys Harbor, Sister Bay and
  Forestville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4533 8682 4517 8697 4510 8695 4501 8710
      4486 8714 4467 8733 4468 8780 4487 8764
      4493 8745 4507 8736 4513 8737 4517 8744
      4521 8741 4522 8721 4533 8709 4534 8701
      4541 8697 4540 8684 4543 8682 4540 8679
TIME...MOT...LOC 0846Z 272DEG 45KT 4509 8740 4496 8748 4486 8762 

HAIL...0.88IN
WIND...60MPH
 
$$

Bersch
1 follow-up statement
576 
WWUS53 KGRB 190920
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
420 AM CDT Sun Jul 19 2020

WIC029-190930-
/O.EXP.KGRB.SV.W.0044.000000T0000Z-200719T0930Z/
Door WI-
420 AM CDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR DOOR COUNTY WILL EXPIRE AT 430
AM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Wisconsin.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Green Bay.

LAT...LON 4533 8682 4517 8697 4510 8695 4501 8710
      4486 8714 4467 8733 4468 8780 4487 8764
      4493 8745 4507 8736 4513 8737 4517 8744
      4521 8741 4522 8721 4533 8709 4534 8701
      4541 8697 4540 8684 4543 8682 4540 8679
TIME...MOT...LOC 0920Z 272DEG 45KT 4507 8683 4494 8691 4484 8705 

$$

Bersch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:42 AM CDT, 4 minutes earlier.

Area forecast discussion, Jul 19, 3:42 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
342 AM CDT Sun Jul 19 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 341 AM CDT Sun Jul 19 2020

Convection ahead of a cold front will exit the Lakeshore region
an hour or two after sunrise, with drier and cooler air to follow
for the next couple days. Highs this afternoon will still be about
five degrees above normal, but dewpoints will be 10 to 15 degrees
lower than Saturday, so it should feel much more comfortable
outside.

Another push of cooler air will arrive tonight perhaps accompanied
by some clouds in the north. Lows will be several degrees below
normal in northern and central Wisconsin and near normal near Lake
Michigan.

Monday should be very pleasant for most outdoor activities, with
highs in the 70s and comfortable humidity. The center of high
pressure will move across the area, with light winds allowing for
the Lake Michigan breeze to move inland during the afternoon.

.LONG TERM...Monday Night Through Saturday
Issued at 341 AM CDT Sun Jul 19 2020

An approaching upper trough and surface cold front
should bring a good chance of showers and thunderstorms Tuesday
afternoon and evening.

Surface high pressure will bring mostly dry and warm weather for
Wednesday and Thursday. Temperatures should be a few degrees
above normal but with reasonable humidity.

The upper flow is forecast to become southwest by the end of the
week with rising heights. Temperatures and dewpoints will begin to
rise Friday with a very warm, or hot weekend possible. With
fairly fast upper flow, there will likely be some shortwaves
moving through that could bring some convection at times.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1041 PM CDT Sat Jul 18 2020

The main aviation concern will be the potential for a line of strong
to severe thunderstorms moving from west to east tonight into
early Sunday morning. Expected damaging winds in excess of 60 mph
to be possible with the storms along with hail and heavy rainfall.
MVFR/IFR conditions can be expected with the strongest
thunderstorms and heavies rain. Hi-Res model solutions have most
of the precipitation and thunderstorms exiting the eastern TAF
sites by 12Z.

VFR conditions along with gusty winds to around 20 kts, can be
expected for much of the day Sunday into Sunday evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......RDM
AVIATION.......Cooley
Hazardous weather outlook, Jul 18, 2:54 PM CDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
Issued by National Weather Service Milwaukee/Sullivan WI
254 PM CDT Sat Jul 18 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
254 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A Heat Advisory remains in effect for portions central, east
central, and northeast Wisconsin until 8PM for heat indices of
95-105.

Severe thunderstorms are possible tonight. While large hail and
isolated tornadoes are possible, damaging winds are likely the
greatest threat.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible at times in the upcoming work week,
mainly Tuesday and again around Friday. It is too early to
determine whether these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LMZ521-522-541>543-192000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
254 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gusty south winds and large waves could make conditions hazardous
for small craft in the Lake Michigan nearshore waters this afternoon
and evening. Thunderstorms could also pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability of widespread hazardous weather is low.

In the hours before

Special weather statement, Jul 19, 2:48 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Green Bay WI
248 AM CDT Sun Jul 19 2020

WIZ035>037-045-190830-
Waupaca WI-Wood WI-Waushara WI-Portage WI-
248 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOOD...SOUTHERN
PORTAGE...NORTHWESTERN WAUSHARA AND SOUTHWESTERN WAUPACA COUNTIES
UNTIL 330 AM CDT...

At 247 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Wazeecha, or near Wisconsin Rapids, moving east at 40 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Waupaca, Whiting, Amherst, Chain O'
Lakes-King, Hartman Creek State Park, Lake Wazeecha, Plover and
Stockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and northeastern Wisconsin.

LAT...LON 4424 8960 4425 8960 4425 8980 4451 8979
      4451 8913 4421 8907
TIME...MOT...LOC 0747Z 271DEG 42KT 4435 8979

Cooley
Special weather statement, Jul 19, 2:58 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Green Bay WI
258 AM CDT Sun Jul 19 2020

WIZ013-019>021-031-073-074-190845-
Southern Oconto County WI-Shawano WI-Southern Marinette County WI-
Langlade WI-Northern Oconto County WI-Menominee WI-
Northern Marinette County WI-
258 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARINETTE...MENOMINEE...
OCONTO...EAST CENTRAL LANGLADE AND CENTRAL SHAWANO COUNTIES UNTIL 345
AM CDT...

At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Smokey Falls to near South Branch to
near Legend Lake. Movement was east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Marinette, Shawano, Menominee, Oconto, Gillett, Crivitz, Mountain,
Wausaukee, Pound and White Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northeastern Wisconsin.

LAT...LON 4494 8763 4490 8777 4486 8777 4468 8793
      4468 8898 4498 8889 4526 8870 4548 8780
      4544 8786 4541 8785 4535 8789 4535 8775
      4539 8770 4537 8766 4517 8774 4511 8766
      4509 8759 4514 8760 4512 8754 4506 8752
TIME...MOT...LOC 0757Z 282DEG 44KT 4505 8856 4500 8850 4494 8855

Bersch
Local storm report, Jul 19, 3:12 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
312 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     TSTM WND DMG     GOODNOW                 45.70N 89.63W
07/19/2020                   ONEIDA             WI   LAW ENFORCEMENT

            TREES DOWN IN CASSIAN. TIME ESTIMATED BY RADAR

1258 AM     TSTM WND DMG     THREE LAKES             45.79N 89.16W
07/19/2020                   ONEIDA             WI   LAW ENFORCEMENT

            TREES DOWN. TIME ESTIMATED BY RADAR.

&&

KURIMSKI
Special weather statement, Jul 19, 3:20 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
320 AM CDT Sun Jul 19 2020

WIZ036-045-190915-
Waushara WI-Portage WI-
320 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PORTAGE AND WAUSHARA
COUNTIES UNTIL 415 AM CDT...

At 319 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Plainfield to near Dellwood. Movement was
east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Wautoma, Redgranite, Plainfield, Napowan Scout Camp, Silver Lake,
Pine River, Dakota, Mount Morris, Saxeville and Wild Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
central and northeastern Wisconsin.

LAT...LON 4398 8960 4424 8960 4425 8968 4428 8965
      4426 8923 4424 8922 4424 8889 4398 8908
TIME...MOT...LOC 0819Z 269DEG 28KT 4422 8961 4389 8991

Cooley
Special weather statement, Jul 19, 3:32 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
332 AM CDT Sun Jul 19 2020

WIZ022-040-190915-
Kewaunee WI-Door WI-
332 AM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR KEWAUNEE AND DOOR COUNTIES UNTIL
415 AM CDT...

At 331 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Menominee to 9 miles southwest of
Marinette to Oconto. Movement was east at 50 mph. Other storms were
located across eastern Kewaunee County.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sturgeon Bay, Kewaunee, Algoma, Luxemburg, Jacksonport, Ephraim, Egg
Harbor, Newport State Park, Whitefish Bay and Brussels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Wisconsin.

LAT...LON 4515 8697 4501 8710 4433 8754 4433 8777
      4475 8775 4487 8765 4489 8742 4482 8735
      4491 8741 4516 8724 4520 8738 4541 8695
      4540 8684 4543 8682
TIME...MOT...LOC 0831Z 267DEG 43KT 4511 8767 4498 8775 4488 8789

Bersch
Local storm report, Jul 19, 3:42 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
342 AM CDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND GST     OCONTO                  44.88N 87.88W
07/19/2020  M46 MPH          OCONTO             WI   AWOS

&&

KURIMSKI

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:54 PM CDTSpecial Weather StatementGRBVilas36 min
Jul 19, 12:11 AM CDTSpecial Weather StatementGRBOneida49 min
Jul 19, 12:22 AM CDTSevere Thunderstorm WarningGRBOneida53 min
Jul 19, 12:41 AM CDTSpecial Weather StatementGRBVilas49 min
Jul 19, 12:51 AM CDTSevere Thunderstorm WarningGRBForest, Oneida39 min
Jul 19, 1:05 AM CDTSpecial Weather StatementGRBLanglade, Lincoln55 min
Jul 19, 1:21 AM CDTSpecial Weather StatementGRBMarathon39 min
Jul 19, 1:22 AM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Oneida38 min
Jul 19, 1:24 AM CDTSevere Thunderstorm WarningGRBFlorence, Forest36 min
Jul 19, 1:40 AM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Langlade, Marinette, Oconto80 min
Jul 19, 2:08 AM CDTSpecial Weather StatementGRBWood67 min
Jul 19, 2:15 AM CDTSevere Thunderstorm WarningGRBWood60 min
Jul 19, 2:22 AM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Oconto, Shawano38 min
Jul 19, 2:36 AM CDTMarine Dense Fog AdvisoryGRB2 hr
Jul 19, 2:48 AM CDTSpecial Weather StatementGRBPortage42 min
Jul 19, 2:58 AM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto, Shawano47 min
Jul 19, 3:18 AM CDTSpecial Marine WarningGRB57 min
Jul 19, 3:20 AM CDTSpecial Weather StatementGRBWaushara55 min
Jul 19, 3:32 AM CDTSpecial Weather StatementGRBDoor, Kewaunee43 min
Jul 19, 3:38 AM CDTSpecial Marine WarningGRB82 min
Jul 19, 4:00 AM CDTSpecial Weather StatementGRBBrown, Calumet, Manitowoc, Winnebago60 min
Jul 19, 4:40 AM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee, Manitowoc35 min
Jul 19, 4:44 AM CDTSpecial Marine WarningGRB61 min
Jul 19, 4:55 AM CDTSpecial Marine WarningGRB53 min
Jul 19, 9:39 AM CDTSmall Craft AdvisoryGRB12 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.